Alert archive / Tennessee / Wind Advisories in 2014

Wind Advisory 7, NWS Morristown, TN

March 29, 20149 counties in Tennessee; Cherokee County, Clay County, North Carolina

NWS Morristown, TN issued this wind advisory at Mar 29, 2014, 3:05 PM EDT for 9 counties in Tennessee; Cherokee County, Clay County, North Carolina. It took effect at Mar 29, 2014, 11:00 PM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 29, 2014, 3:05 PM EDT (19:05 UTC)
In effect from
Mar 29, 2014, 11:00 PM EDT
Expired
Mar 30, 2014, 7:30 AM EDT
In force
9 hr
Issued by
NWS Morristown, TN

Counties Cherokee County, NC, Clay County, NC, Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Polk County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 48 km from the middle of the area, began a volume at 19:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.1 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2014-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2014-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
108 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
480 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

332 
WWUS74 KMRX 291905
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
305 PM EDT SAT MAR 29 2014

...STRONG NORTHWEST WINDS EXPECTED OVER THE MOUNTAINS LATE TONIGHT
AND SUNDAY MORNING...

.A LOW PRESSURE SYSTEM WILL CONTINUE TO AFFECT THE SOUTHERN 
APPALACHIAN REGION TONIGHT...WITH STRONG NORTHWESTERLY WINDS
DEVELOPING OVER THE HIGHER ELEVATIONS. THESE WINDS WILL GRADUALLY
DIMINISH BY SUNDAY AFTERNOON.


NCZ060-061-TNZ018-041-043-045-047-072-074-087-102-300400-
/O.NEW.KMRX.WI.Y.0007.140330T0300Z-140330T1600Z/
CHEROKEE-CLAY-JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-
UNICOI-SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-
SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-EAST POLK-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...MOUNTAIN CITY...
COSBY...CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE...
GATLINBURG...COKER CREEK...DUCKTOWN
305 PM EDT SAT MAR 29 2014

...WIND ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO NOON SUNDAY...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO NOON EDT
SUNDAY. 

* EVENT...NORTHWEST WINDS BETWEEN 20 AND 30 MPH WITH GUSTS UP TO 50
  MPH...MAINLY ACROSS THE HIGHER ELEVATIONS ABOVE 2500 FEET.

* TIMING...BEGINNING LATE THIS EVENING AND CONTINUING THROUGH
  SUNDAY MORNING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
  ESPECIALLY FOR HIGH PROFILE VEHICLES...SO USE CAUTION WHEN
  DRIVING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING. 

&&

$$
2 follow-up statements
738 
WWUS74 KMRX 300302
NPWMRX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MORRISTOWN TN
1102 PM EDT SAT MAR 29 2014

...STRONG NORTHWEST WINDS EXPECTED OVER THE MOUNTAINS TONIGHT AND
SUNDAY MORNING...

.A LOW PRESSURE SYSTEM WILL CONTINUE TO AFFECT THE SOUTHERN
APPALACHIAN REGION TONIGHT...WITH STRONG NORTHWESTERLY WINDS
DEVELOPING OVER THE HIGHER ELEVATIONS. THESE WINDS WILL GRADUALLY
DIMINISH BY SUNDAY AFTERNOON.

NCZ060-061-TNZ018-041-043-045-047-072-074-087-102-301500-
/O.CON.KMRX.WI.Y.0007.000000T0000Z-140330T1600Z/
CHEROKEE-CLAY-JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-
UNICOI-SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-
SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-EAST POLK-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...MOUNTAIN CITY...
COSBY...CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE...
GATLINBURG...COKER CREEK...DUCKTOWN
1102 PM EDT SAT MAR 29 2014

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON EDT SUNDAY...

* EVENT...NORTHWEST WINDS BETWEEN 20 AND 30 MPH WITH GUSTS UP TO 
  50 MPH...MAINLY ACROSS THE HIGHER ELEVATIONS ABOVE 2500 FEET. 

* TIMING...WINDS CONTINUING THROUGH SUNDAY MORNING.

* IMPACTS...WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT... 
  ESPECIALLY FOR HIGH PROFILE VEHICLES...SO USE CAUTION WHEN 
  DRIVING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 26 TO 39 MPH AND/OR GUSTS OF
40 TO 57 MPH ARE EXPECTED OR OCCURRING.

&&

$$
226 
WWUS74 KMRX 301130 AAA
NPWMRX

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
730 AM EDT SUN MAR 30 2014


NCZ060-061-TNZ018-041-043-045-047-072-074-087-102-301230-
/O.CAN.KMRX.WI.Y.0007.000000T0000Z-140330T1600Z/
CHEROKEE-CLAY-JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-
UNICOI-SOUTHEAST CARTER-BLOUNT SMOKY MOUNTAINS-
SEVIER SMOKY MOUNTAINS-SOUTHEAST MONROE-EAST POLK-
INCLUDING THE CITIES OF...MURPHY...HAYESVILLE...MOUNTAIN CITY...
COSBY...CEDAR CREEK...ERWIN...ROAN MOUNTAIN...CADES COVE...
GATLINBURG...COKER CREEK...DUCKTOWN
730 AM EDT SUN MAR 30 2014

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DIMINISHED BELOW ADVISORY LEVELS.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Mar 29, 3:00 PM EDT, 5 minutes earlier.

Area forecast discussion, Mar 29, 3:00 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
300 PM EDT SAT MAR 29 2014

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A LOW PRESSURE SYSTEM CENTERED OVER SOUTHWEST VA...
WITH A COLD FRONT EXTENDING SOUTHWEST OF IT ACROSS THE GREAT TN
VALLEY. THIS LOW WILL CONTINUE TO MOVE NORTHEASTWARD TONIGHT...WITH
A DEEP UPPER-LEVEL TROUGH BEHIND IT BRINGING A STRONG NORTHWESTERLY
WIND FLOW OVER THE FORECAST AREA. SCATTERED RAIN SHOWERS THIS
EVENING WILL EVENTUALLY TRANSITION TO SNOW SHOWERS TOWARDS MIDNIGHT
AND THEREAFTER...WITH LIGHT SNOWFALL ACCUMULATIONS EXPECTED IN THE
HIGHER ELEVATIONS...MAINLY ABOVE 2500 FEET. IT APPEARS THAT TEMPS
WILL REMAIN TOO WARM IN THE LOWER ELEVATIONS FOR MUCH ACCUMULATIONS.
WITH UPSLOPE FLOW ALSO ENHANCING PRECIP AMOUNTS IN THE MOUNTAINS...
WILL ISSUE A WINTER WX ADVISORY FOR LATE TONIGHT AND SUNDAY MORNING
ACROSS THE HIGHER ELEVATIONS OF SOUTHWEST VA AND THE EAST TN
MOUNTAINS. WILL ALSO ISSUE A WIND ADVISORY FOR THE EAST TN MOUNTAINS
FOR LATE TONIGHT AND INTO SUNDAY MORNING...WHERE SUSTAINED WINDS
WILL LIKELY BE ABOVE 25 MPH. HIGH PRESSURE THEN BEGINS TO BUILD OVER
THE TN RIVER VALLEY BY SUNDAY AFTERNOON...WITH SOUTHERLY WINDS ON
ITS BACK SIDE BRINGING A RAPID WARMING TREND ON MONDAY. AS FOR
TEMPS...NAM AND GFS GUIDANCE NUMBERS ARE IN GENERAL AGREEMENT
THROUGH MONDAY NIGHT...BUT WILL COMPROMISE BETWEEN THE TWO WHERE
SOME DIFFERENCES ARE NOTED.

.LONG TERM (TUESDAY THROUGH FRIDAY)...HIGH PRESSURE WILL REMAIN OVER
THE AREA TUESDAY AND WEDNESDAY...WITH MOSTLY CLEAR SKIES AND DRY
WEATHER. A COLD FRONT WILL APPROACH THE AREA BY THURSDAY...WITH
MODELS DISAGREEING ON TIMING OF ARRIVAL. ECMWF IS A LITTLE BIT MORE
EXCITED BRINGING PRECIP AHEAD OF THE FRONT INTO THE AREA THURSDAY
MORNING...AND CONVECTION THROUGH FRIDAY EVENING WHEN THE FRONT MOVES
EAST OF THE APPALACHIANS.

SOUNDINGS SHOW AMPLE MID AND UPPER LEVEL MOISTURE...BUT LIMITED CAPE
THROUGH THE DAY THURSDAY. WILL SEE ENOUGH LOW LEVEL MOISTURE ON
FRIDAY TO INCREASE INSTABILITIES AND LOWER LCL HEIGHTS. DECENT WIND
SHEAR IS PRESENT THROUGHOUT THE DAY FRIDAY. MID AND UPPER LEVEL WINDS
WILL BE GREATER THAN 50 KTS...ESPECIALLY FRIDAY EARLY AFTERNOON.
CONCERN WILL ALSO BE IF THESE WINDS GET PULLED DOWN TO THE SURFACE
WITH THIS SYSTEM. FOR NOW...A FEW STORMS COULD BE STRONG TO
SEVERE...BUT WILL NEED TO KEEP AN EYE ON THAT MOISTURE ARRIVAL.
TEMPERATURES BEFORE THE ARRIVAL OF THE COLD FRONT WILL BE A COUPLE
OF DEGREES ABOVE NORMAL...COOLING TO NORMAL TEMPERATURES WITH THE
COLD FRONTAL PASSAGE.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             38  65  37  72 /  10   0   0   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  36  59  34  70 /  40  10   0   0
OAK RIDGE, TN                       36  59  33  70 /  30   0   0   0
TRI CITIES AIRPORT, TN              35  53  29  68 /  60  40   0   0
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY FROM 11 PM THIS EVENING TO NOON EDT SUNDAY FOR
     CHEROKEE-CLAY.

TN...WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO NOON EDT
     SUNDAY FOR BLOUNT SMOKY MOUNTAINS-COCKE SMOKY MOUNTAINS-
     JOHNSON-SEVIER SMOKY MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST
     GREENE-UNICOI.

     WIND ADVISORY FROM 11 PM THIS EVENING TO NOON EDT SUNDAY FOR
     BLOUNT SMOKY MOUNTAINS-COCKE SMOKY MOUNTAINS-EAST POLK-
     JOHNSON-SEVIER SMOKY MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST
     GREENE-SOUTHEAST MONROE-UNICOI.

VA...WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO NOON EDT
     SUNDAY FOR LEE-RUSSELL-SCOTT-WASHINGTON-WISE.
&&

DMG/JW
Hazardous weather outlook, Mar 29, 3:31 AM EDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
331 AM EDT SAT MAR 29 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-300745-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
331 AM EDT SAT MAR 29 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

LIGHT SNOW ACCUMULATIONS ARE POSSIBLE IN THE HIGHER ELEVATIONS OF
SOUTHWEST VIRGINIA AND EAST TENNESSEE TONIGHT AS COLD AIR BUILDS
INTO THE AREA. UP TO 1 INCH WILL BE POSSIBLE IN MOST SPOTS ABOVE
2500 FT...WITH UP TO 2 INCHES POSSIBLE IN THE HIGHEST PEAKS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A STRONG AREA OF LOW PRESSURE WILL MOVE ACROSS THE OHIO VALLEY
FRIDAY WITH A COLD FRONT MOVING THROUGH THE TENNESSEE VALLEY AND
SOUTHERN APPALACHIANS. THE AIRMASS AHEAD OF THIS FRONT WILL BE
MOIST AND UNSTABLE. DUE TO THE EXPECTED WIND SHEAR AND STRONG WINDS
ALOFT...SOME OF THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 3:05 PM EDTWinter Weather AdvisoryMRXBlount, Carter, Cocke, Greene, Johnson, Sevier and 1 more16 hr

Nearby

Wind Advisories in Tennessee, 2014Wind Advisories in North Carolina, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.